Nebraska, 2011Heavy Snow in Nebraska, February 19 to 20, 2011
February 19 to 20, 2011 · NWS CYS · 2 events in 1 county or zone
A Pacific storm system moved across the central Rockies and High Plains and brought heavy snow to portions of the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved across the central Rockies and High Plains and brought heavy snow to portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 19, 3:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Feb 19, 3:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MST SAT FEB 19 2011
.SHORT TERM...THIS EVENING THROUGH MONDAY...DIFFICULT FORECAST
EXPECTED FOR SUNDAY AS A PACIFIC STORM SYSTEM CURRENTLY LOCATED OVER
THE GREAT BASIN REGION PUSHES EASTWARD AND REDEVELOPS OVER THE AREA
LATE TONIGHT AND INTO SUNDAY MORNING. EXPECT SNOW...BLOWING
SNOW...FOG...AND EVEN SLEET AND FREEZING RAIN TO BE THE MAIN WEATHER
HEADLINE TONIGHT AND TOMORROW. AS FOR THE REST OF TODAY...CLOUDY
SKIES WILL CONTINUE TO PUSH ACROSS THE AREA AHEAD OF THIS SYSTEM.
THERE HAS BEEN A FEW LIGHTNING STRIKES OVER WESTERN COLORADO NEAR
THE FOUR CORNERS REGION...SO KEPT A SLIGHT CHANCE OF THUNDER IN THE
FORECAST THIS EVENING WITH MARGINALLY UNSTABLE CONDITIONS WEST OF
THE LARAMIE RANGE.
STORM SYSTEM IS EXPECTED TO PUSH ACROSS THE ROCKIES AND REDEVELOP
OVER THE HIGH PLAINS OF WYOMING/NEBRASKA/COLORADO TONIGHT. THE
UPPER LEVEL LOW WILL REDEVELOP AND STRENGTHEN RIGHT OVER SOUTHEAST
WYOMING AND THE SD/NEBRASKA BORDER THROUGH TOMORROW...WHICH IS
TYPICALLY NOT THE MOST FAVORABLE SETUP FOR WIDESPREAD HEAVY
SNOWFALL. HEAVY SNOWFALL IS EXPECTED TO REMAIN WELL NORTH OF I80
NEAR THE SOUTH DAKOTA BORDER. THEREFORE...ISSUED A WINTER STORM
WARNING FROM CONVERSE COUNTY EASTWARD TO THE NORTHWEST NEBRASKA
PANHANDLE FOR 4 TO 8 INCHES OF SNOW. NOT MUCH PRECIP IS EXPECTED
FURTHER SOUTH NEAR THE COLORADO BORDER SINCE THE LLVL FLOW WILL BE
MAINLY OUT OF THE WEST...BUT STILL EXPECT SOME RAIN/SNOW TO PUSH
ACROSS THE I80 CORRIDOR EAST OF THE LARAMIE RANGE TONIGHT. IN
BETWEEN THESE TWO AREAS...MAINLY OVER THE NORTH PLATTE RIVER
VALLEY...IS THE MOST DIFFICULT PORTION OF THE FORECAST WITH
FREEZING RAIN AND SLEET POSSIBLE. MODELS SHOW 700MB TEMPS
REMAINING OVER 0C THROUGH TONIGHT WITH PRECIPITATION DEVELOPING
OVER THE AREA IN THE FORM OF RAIN. THE ISSUE IS A STRONG ARCTIC
COLD FRONT...WHICH HAS PUSHED WEST OF CHADRON WHERE 21 DEGREES
IS OBSERVED THIS AFTERNOON...IS EXPECTED TO CONTINUE PUSHING
SOUTHWARD RESULTING IN A SHARP DROP IN TEMPERATURE OVER PORTIONS
OF EXTREME EASTERN WYOMING AND WESTERN NEBRASKA. MODEL SOUNDINGS
SHOW THIS WELL...WITH SCOTTSBLUFF SOUNDING SHOW A 6 HOUR PERIOD OF
BELOW FREEZING TEMPS AT THE SURFACE BUT A STRONG TEMP INVERSION
ALOFT WHERE IT IS ABOVE FREEZING FOR SEVERAL THOUSAND FEET. EXPECT
A MIX OF SNOW...FREEZING RAIN...AND SLEET FOR A PERIOD OF TIME
ACROSS AN AREA OF SOUTHEAST WYOMING INTO WESTERN NEBRASKA TONIGHT
BEFORE PRECIP CHANGES TO ALL SNOW BY EARLY SUNDAY MORNING. ICE
ACCUMULATION APPEARS TO BE LOW AND UNDER A QUARTER OF AN INCH AS
THE BEST DYNAMICS DO NOT REALLY DEVELOP UNTIL SUNDAY MORNING.
ISSUED A WINTER WEATHER ADVISORY IN THIS AREA FOR LIGHT SNOW AND
ICE ACCUMULATION AND HAZARDOUS ROAD CONDITIONS. ALSO ISSUED A
WINTER WEATHER ADVISORY FOR THE WESTERN VALLEYS OF WYOMING WITH
MODERATE SNOW ACCUMULATION EXPECTED WEST OF THE LARAMIE RANGE.
KEPT FOG IN THE FORECAST TONIGHT FOR THE HIGH PLAINS WHERE IT MAY
BECOME LOCALLY DENSE FOR A SHORT PERIOD OF TIME AHEAD OF THE
ARCTIC FRONT.
BY SUNDAY...ALL PRECIPITATION IS EXPECTED TO CHANGE TO SNOW WITH
MUCH COLDER AIR AT THE SURFACE AND ALOFT PUSHING OVER THE AREA.
WITH BREEZY CONDITIONS ACROSS THE HIGH PLAINS DUE TO THE
DEVELOPING AND STRENGTHENING SURFACE LOW...BLOWING SNOW IS
EXPECTED NEAR THE SOUTH DAKOTA BORDER. ALL MODELS SHOW SNOW
TAPERING TO FLURRIES BY LATE SUNDAY NIGHT WITH ADDITIONAL LIGHT
SNOW ACCUMULATIONS POSSIBLE AS AN UPPER LEVEL TROUGH ROTATES AROUND
THE MAIN LOW PUSHING WELL EAST OF THE AREA BY MONDAY MORNING.
TEMPS WILL WARM MONDAY WITH MOSTLY SUNNY SKIES...BUT TEMPS WILL
REMAIN BELOW NORMAL.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
MAIN CHALLENGES WILL BE THE STRENGTH OF THE ARCTIC AIRMASS LATE
IN THE PERIOD AS WELL AS SNOW CHANCES.
THE 12Z NUMERICAL MODELS AND THEIR ENSEMBLES ALL DEPICT A RATHER
AMPLIFIED MID/UPPER LEVEL PATTERN OVER NORTH AMERICA DURING THE
PERIOD. A CLOSED LOW OFF THE PACIFIC COAST WILL BE DROPPING SOUTH...
EVENTUALLY OPENING INTO A SHORTWAVE TROUGH ACROSS BAJA AND NORTHWEST
MEXICO...THEREAFTER RACING NORTHEAST ACROSS THE SOUTHERN PLAINS BY
FRIDAY. MEANWHILE...POTENT SHORTWAVE ENERGY DIVING SOUTH FROM
WESTERN/CENTRAL CANADA WILL CARVE OUT A SIGNIFICANT TROUGH OVER
THE NORTHERN/CENTRAL ROCKIES AND GREAT BASIN BY WEEK'S END. BOTH
THE GEM AND GFS ARE SIMILAR IN THEIR SOLUTIONS WITH THE WESTERLY
FLOW BACKING TO INCREASING SOUTHWESTERLY OR CYCLONIC FLOW THURSDAY
AND FRIDAY. MEANWHILE...THE ECMWF IS ABOUT 90 DEGREES OUT OF PHASE
COMPARED TO THE GFS/GEM WITH WEST-NORTHWEST FLOW ALOFT AND RIDGING
UPSTREAM DURING THE SAME TIME PERIOD.
ZONAL FLOW ALOFT COMBINED WITH LOW LEVEL SOUTHEASTERLY FLOW WILL
ADVECT WARMER AIR INTO THE CWA FOR TUESDAY AND WEDNESDAY...WITH
TEMPERATURES ABOUT 5 DEGREES ABOVE NORMAL. THE MODELS SHOW MOISTURE
IN THE FORM OF SCATTERED SNOW SHOWERS EXTENDING NORTHWARD OVER
AREAS WEST OF THE LARAMIE RANGE TUESDAY NIGHT AND WEDNESDAY. THE
CYCLONIC FLOW ALOFT COMBINED WITH INCREASING PACIFIC MOISTURE AND
ARCTIC FRONT SETTLING SOUTH WILL LEAD TO BETTER CHANCES OF SNOW
FROM LATE WEDNESDAY NIGHT INTO FRIDAY. ACCUMULATIONS WILL BE
LIGHT THROUGH THURSDAY...BUT MAY INCREASE TO MODERATE THURSDAY
NIGHT AND FRIDAY AS NORTHEAST POST-FRONTAL FLOW DEEPENS TO
ENHANCE OROGRAPHICS. SNOW WILL TAPER OFF FROM NORTH TO SOUTH FRIDAY
NIGHT...BUT LINGER OVER THE MOUNTAINS INTO SATURDAY. ASIDE FROM
THE SNOW...THE ARCTIC AIRMASS WILL BE INVADING THE CWA LATE THURSDAY
NIGHT AND WILL LIKELY LINGER INTO THE UPCOMING WEEKEND AS THE CANADIAN
HIGH WILL BE SLOW TO PUSH EAST THROUGH THE PLAINS. THE GFS HAS BEEN
TRENDING COOLER THE PAST FEW RUNS. GENERALLY UNDERCUT THE BIAS
CORRECTED GRIDS BY SEVERAL DEGREES FOR FRIDAY AND SATURDAY.
&&
.AVIATION...18Z TAF ISSUANCE
COMPLICATED FORECAST IN THE OFFING AS THERE WILL BE A CORNUCOPIA
OF WINTER WEATHER AND RELATED CEILING AND VISIBILITY IMPACTS. BANK
OF IFR CEILINGS OVER NORTHERN HALF OF NEBRASKA PANHANDLE SHOWING
SIGNS OF ERODING/RETREATING SLOWLY NORTHWARD THIS AFTERNOON. KAIA
RECENTLY IMPROVED FROM OVC003 TO SCT003. KCDR MAY SEE BREAKS IN
LOW CLOUDS AS WELL AND WILL MONITOR. OVER SOUTHEAST WYOMING...MID/HIGH
CLOUDS WILL LOWER/THICKEN THIS AFTERNOON...WITH SOME -RA/-SHRA
DEVELOPING AFTER 21Z. PRECIP OVER THE PANHANDLE WILL TRANSITION
FROM LIQUID TO A BRIEF PERIOD OF FREEZING LATER THIS EVENING
BEFORE CHANGING TO ALL SNOW LATE TONIGHT. WILL SEE THIS TRANSITION
AT KRWL BY 01Z...KLAR AROUND 03Z AND KCYS BY 06Z. IFR TO LIFR
CONDITIONS WILL PREVAIL IN SNOW DURING THE OVERNIGHT AND MORNING
HOURS ON SUNDAY...WITH MOUNTAIN OBSCURATION EXPECTED. NORTHERLY
WINDS WILL INCREASE TO 10-20 KT AND GUSTY AS THE COLD FRONT DROPS
SOUTH ACROSS THE AREA LATER TONIGHT.
&&
.FIRE WEATHER...HUMIDITIES EAST OF THE SOUTHERN LARAMIE RANGE
WILL REMAIN BETWEEN 20 TO 35 PERCENT THIS AFTERNOON BEFORE
INCREASING THIS EVENING AS A STORM SYSTEM PUSHES ACROSS THE AREA
AND REDEVELOPS OVER THE GREAT PLAINS. NO FIRE WEATHER CONCERNS
ANTICIPATED AFTER TODAY WITH INCREASING HUMIDITIES...MUCH COLDER
TEMPERATURES...AND SNOWFALL EXPECTED THROUGH SUNDAY AND INTO
EARLY NEXT WEEK.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 5 PM SATURDAY TO 5 PM SUNDAY FOR
WYZ101-WYZ102-WYZ103-WYZ112-WYZ114.
WINTER WEATHER ADVISORY FROM 8 PM SATURDAY TO 5 PM SUNDAY FOR
WYZ107-WYZ108.
WINTER WEATHER ADVISORY FROM 5 PM SATURDAY TO 5 PM SUNDAY FOR
WYZ104-WYZ105-WYZ106-WYZ109-WYZ110-WYZ111-WYZ113.
NE...WINTER STORM WARNING FROM 5 PM SATURDAY TO 5 PM SUNDAY FOR
NEZ002-NEZ003-NEZ095.
WINTER WEATHER ADVISORY FROM 8 PM SATURDAY TO 5 PM SUNDAY FOR
NEZ019-NEZ020-NEZ021-NEZ096.
&&
SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKIHazardous weather outlook, Feb 19, 2:55 PM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MST SAT FEB 19 2011
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
202200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
255 PM MST SAT FEB 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING ALONG AND EAST OF
INTERSTATE 25.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM SYSTEM WILL MOVE ACROSS THE GREAT BASIN AND INTO THE
ROCKIES BEGINNING THIS AFTERNOON BRINGING RAIN...SNOW...AND ICY
PRECIPITATION TO SOUTHEAST WYOMING AND WESTERN NEBRASKA THROUGH
SUNDAY. A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS NORTH OF
THE NORTH PLATTE RIVER VALLEY FROM DOUGLAS WYOMING EASTWARD TO
CHADRON AND ALLIANCE NEBRASKA. 4 TO 8 INCHES OF TOTAL SNOW
ACCUMULATION IS EXPECTED ACROSS THE WARNING AREA WITH SLEET MIXING
IN WITH THE SNOW AT TIMES. FURTHER SOUTH...A WINTER WEATHER
ADVISORY IS IN EFFECT FOR TONIGHT AND SUNDAY NORTH OF INTERSTATE
80 FOR A MIXTURE OF SNOW...SLEET...FREEZING RAIN AND FREEZING
DRIZZLE.
FOR AREAS ALONG INTERSTATE 80...PERIODS OF LIGHT RAIN AND SNOW ARE
EXPECTED BEFORE MIDNIGHT. SOME LIGHT FREEZING RAIN OR FREEZING
DRIZZLE IS ALSO POSSIBLE BEFORE THE PRECIPITATION CHANGES TO ALL
SNOW BY EARLY SUNDAY MORNING. LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED BEFORE SUNRISE SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW IS EXPECTED TO CONTINUE THROUGH SUNDAY EVENING.
GUSTY WINDS WILL PRODUCE AREAS OF BLOWING SNOW...WITH VISIBILITIES
OFTEN REDUCED TO LESS THAN A MILE.
ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE REGION WEDNESDAY
THROUGH FRIDAY...RESULTING IN COLD TEMPERATURES AND MORE
ACCUMULATING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...ALTHOUGH
REPORTS OF SNOW AND ICE ACCUMULATIONS ARE MUCH APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103>106-109>117-202200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
255 PM MST SAT FEB 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING...MAINLY
WEST OF INTERSTATE 25.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM SYSTEM WILL MOVE ACROSS THE REGION BEGINNING THIS
AFTERNOON BRINGING RAIN AND SNOW TO THE AREA THIS EVENING. ANY
RAINFALL WILL CHANGE TO ALL SNOW BY MIDNIGHT TONIGHT. A WINTER
STORM WARNING IS IN EFFECT FOR THE MOUNTAINS...AND A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE ADJACENT VALLEYS. 2 TO 4 INCHES
OF SNOW ACCUMULATION IS EXPECTED IN THE VALLEYS BY SUNRISE ON
SUNDAY WITH HIGHER AMOUNTS IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW IS EXPECTED TO CONTINUE THROUGH SUNDAY EVENING.
GUSTY WINDS WILL PRODUCE PATCHY BLOWING SNOW...WITH VISIBILITIES
REDUCED TO LESS THAN A MILE AT TIMES.
ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE REGION WEDNESDAY
THROUGH FRIDAY...RESULTING IN COLD TEMPERATURES AND MORE
ACCUMULATING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...ALTHOUGH
REPORTS OF SNOW ACCUMULATIONS ARE MUCH APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
TT
Heavy Snow, North Sioux
- When
- February 19, 5:00 PM MST to February 20, 5:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Trained spotter in Harrison reported 6 inches of snow.
Heavy Snow, North Sioux
- When
- February 19, 5:00 PM MST to February 20, 5:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Trained spotter 18 miles northeast of Harrison reported 6 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, February 19 to 20, 20111 death · 1 injured · 4 events
- Strong Wind in Virginia, February 19, 20111 death · 1 injured · $5,000 · 1 event
- High Wind in New York, February 19, 2011$600,000 · 54 kt wind · 6 events
- Flash Flood in Iowa, February 19 to 20, 2011$200,000 · 1 event
- High Wind in Massachusetts, February 19, 2011$65,000 · 64 kt wind · 11 events
- High Wind in Connecticut, February 19, 2011$60,000 · 51 kt wind · 2 events
- Heavy Snow in Arizona, February 19, 2011$50,000 · 1 event
- Blizzard and Winter Storm in South Dakota, February 19 to 20, 201122 events
- Strong Wind in Arizona, February 19, 20112 injured · $1,000 · 1 event
- Blizzard and Heavy Snow in North Dakota, February 19 to 21, 201115 events
- Astronomical Low Tide in New Jersey, February 19 to 20, 201111 events
- Blizzard and Winter Storm in Alaska, February 19 to 20, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276876, 276877.